Neuroleptic Malignant Syndrome

Langan-Martin, J. and Martin, D. J. (2016) Neuroleptic Malignant Syndrome. In: Manu, P., Flanagan, R. J. and Ronaldson, K. J. (eds.) Life-Threatening Effects of Antipsychotic Drugs. Elsevier Academic Press, pp. 223-240. ISBN 9780128033760 (doi:10.1016/B978-0-12-803376-0.00010-1)

Full text not currently available from Enlighten.

Abstract

Neuroleptic malignant syndrome (NMS) is a potentially fatal idiosyncratic reaction to any medication which affects the central dopaminergic system, most commonly antipsychotics. While it is generally recognized that all antipsychotics may cause NMS, it is more commonly associated with first-generation antipsychotics such as haloperidol and fluphenazine as well as chlorpromazine, trifluoperazine, and prochlorperazine. However the newer atypical antipsychotic agents, such as amisulpride, clozapine, risperidone, quetiapine, and olanzapine have all been reported to cause NMS. There is evidence for a possible underlying genetic predisposition to NMS, with CYP2D6 gene variants coding for lower metabolism also being associated with a higher risk. There are many aspects of its epidemiology, etiology, and pathophysiology which remain poorly understood and its management can pose significant challenges for clinicians confronted with the life-threatening potential of this condition.

Item Type:Book Sections
Status:Published
Glasgow Author(s) Enlighten ID:Martin, Dr Daniel and Langan-Martin, Dr Julie
Authors: Langan-Martin, J., and Martin, D. J.
College/School:College of Medical Veterinary and Life Sciences > Institute of Health and Wellbeing > Mental Health and Wellbeing
Publisher:Elsevier Academic Press
ISBN:9780128033760
Related URLs:

University Staff: Request a correction | Enlighten Editors: Update this record